Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 113, NWS Billings, MT

August 4, 2007Yellowstone County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Aug 4, 2007, 5:21 PM MDT for Yellowstone County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2007, 5:21 PM MDT (23:21 UTC)
Expired
Aug 4, 2007, 6:15 PM MDT
In force
54 min
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 14 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3952 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBYZ 042323
SVRBYZ
MTC111-050015-
/O.NEW.KBYZ.SV.W.0113.070804T2321Z-070805T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
521 PM MDT SAT AUG 4 2007

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF BILLINGS...

* UNTIL 615 PM MDT.

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED 15 MILES NORTHWEST OF BILLINGS...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ACTON BY 530 PM MDT...

THIS REPLACES THE PREVIOUS WARNING FOR WEST CENTRAL YELLOWSTONE 
COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR 
DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE 
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4563 10879 4562 10884 4565 10886 4567 10890
      4576 10890 4610 10881 4609 10807 4566 10809
      4564 10852 4562 10878
TIME...MOT...LOC 2321Z 197DEG 20KT 4592 10880

$$
HOOLEY
2 follow-up statements
000 
WWUS55 KBYZ 042345
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
543 PM MDT SAT AUG 4 2007

MTC111-050015-
/O.CON.KBYZ.SV.W.0113.000000T0000Z-070805T0015Z/
YELLOWSTONE MT-
543 PM MDT SAT AUG 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL YELLOWSTONE COUNTY...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF ACTON...OR ABOUT 20
MILES NORTHWEST OF BILLINGS...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN YELLOWSTONE COUNTY AT 600 PM MDT.

LAT...LON 4563 10879 4562 10884 4565 10886 4567 10890
      4576 10890 4610 10881 4609 10807 4566 10809
      4564 10852 4562 10878
TIME...MOT...LOC 2343Z 197DEG 20KT 4604 10875

$$
HOOLEY
000 
WWUS55 KBYZ 050014
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
613 PM MDT SAT AUG 4 2007

MTC111-050023-
/O.EXP.KBYZ.SV.W.0113.000000T0000Z-070805T0015Z/
YELLOWSTONE MT-
613 PM MDT SAT AUG 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL YELLOWSTONE COUNTY
EXPIRES AT 615 PM MDT...

THE SEVERE THUNDERSTORM HAS DECREASED IN INTENSITY. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4563 10879 4562 10884 4565 10886 4567 10890
      4576 10890 4610 10881 4609 10807 4566 10809
      4564 10852 4562 10878
TIME...MOT...LOC 0013Z 197DEG 20KT 4620 10868

$$
HOOLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:52 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 4, 2:52 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
252 PM MDT SAT AUG 4 2007

.SHORT TERM...VALID FOR SUN AND MON...

WATER VAPOR IMAGERY SHOWING LATEST SHORT WAVE ENERGY LIFTING
QUICKLY NORTHEAST INTO SOUTHWEST MONTANA THIS AFTERNOON. LARGE
COMPLEX OF STORMS DEVELOPED EARLY THIS AFTERNOON WITH THIS SYSTEM
IN IDAHO WITH CONTINUED PROGRESS INTO MONTANA THIS AFTERNOON. THESE
STORMS HAVE ALREADY HAD A HISTORY OF SMALL HAIL AND WIND GUSTS TO
50 MPH. THESE STORMS WILL ENCOUNTER A WEAK TO MODERATELY UNSTABLE
AIRMASS ACROSS SOUTHWESTERN PORTIONS OF THE AREA THROUGH EARLY
THIS EVENING. MORE IMPORTANTLY...DRY LOW LEVELS AS WELL(RELATIVE
HUMIDITIES IN THE TEENS)..WITH A WELL DEFINED INVERTED-V SOUNDING
PROFILE FORECAST FOR THE LOWER ELEVATIONS. THIS SHOULD RESULT IN
GUSTY AND ERRATIC WINDS WITH THE STORMS AS THEY CONTINUE TO
PROGRESS NORTHEAST. THIS ALONG WITH DECENT LIGHTNING
COVERAGE...HAVE ISSUED A RED FLAG WARNING EARLIER THIS AFTERNOON
FOR THIS POTENTIAL...THAT WILL CONTINUE UNTIL 10 PM THIS EVENING
FOR THE WESTERN HALF OF THE REGION. HAVE ALSO INCREASED THE STORM
CHANCES TO LIKELY MOST OF SOUTHWEST. MORE STABLE AIRMASS TO EAST
SHOULD RESULT IN DISSIPATING STORM COVERAGE EAST OF BILLINGS...SO
NOT AS GREAT OF A CONCERN.

BEHIND THIS SYSTEM...COLD FRONT WILL DROP SOUTHEAST ACROSS THE
REGION SWITCHING WINDS AROUND TO THE NORTHWEST OVERNIGHT AND MORE
EAST/NORTHEAST FOR SUNDAY. THIS WILL KEEP LOW LEVELS A BIT COOLER
AND MORE MOIST. WEAKER SHORT WAVE ENERGY WILL LIFT ACROSS THE
REGION AGAIN AND SO HAVE MAINTAINED THE RISK FOR ISOLATED STORMS
BY LATE IN THE DAY. MONDAY BEING MUCH OF THE SAME AS SUNDAY.
FRIEDERS

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MADE JUST A FEW ADJUSTMENTS TO GOING EXTENDED FORECAST. MODELS
CONTINUED TO BE IN GOOD AGREEMENT WITH UPCOMING PATTERN WHICH
FEATURED SW FLOW ALOFT THROUGH THE PERIOD. CHANCES FOR
PRECIPITATION WILL DEPEND UPON STRENGTH OF SHORTWAVES IN THE FLOW
AND AMOUNT OF MONSOONAL MOISTURE THAT CAN BE PULLED UP INTO THE
AREA. BOTH ECMWF AND GFS HAD STRONG SHORTWAVE MOVING INTO THE AREA
TUE AFTERNOON AND EVENING...AND GFS SHOWED WAVE TAPPING INTO
MONSOONAL MOISTURE. THUS RAISED POPS TO 30 PERCENT WEST AND
CENTRAL ZONES. MODELS HAD A COLD FRONT SWEEPING THROUGH THE AREA
WED NIGHT. RAISED MINS AHEAD OF THIS FEATURE. THU SHOULD BE COOLER
BEHIND THE FRONT AND GOING FORECAST REFLECTED THIS TREND.
OTHERWISE...FORECAST WAS IN GOOD SHAPE WITH LOW POPS EACH PERIOD
AND TEMPS ABOVE SEASONAL VALUES. ARTHUR

&&

.AVIATION...

A DISTURBANCE ALOFT WILL PUSH INTO THE AREA LATE THIS AFTERNOON
AND THIS EVENING BRINGING SCATTERED THUNDERSTORMS AS FAR EAST AS
KBIL. LOCALIZED MVFR WILL BE POSSIBLE WITH A FEW STORMS...OTHERWISE
VFR WILL PREVAIL. SOME OF THE STORMS WILL BE ACCOMPANIED BY WIND
GUSTS TO 40 KT. SOME SMALL HAIL WILL ALSO BE POSSIBLE. IN
ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE E OF KBIL. MOST
OF THE ACTIVITY WILL DISSIPATE AFTER MIDNIGHT. A COLD FRONT WILL
MOVE INTO THE AREA LATE TONIGHT AND CROSS THE REGION EARLY ON
SUNDAY. THE FRONT WILL BRING A SURFACE WIND SHIFT TO NORTHWEST
WINDS. VFR WILL OCCUR LATE TONIGHT THROUGH SUNDAY. A FEW LATE
AFTERNOON THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE
BEARTOOTHS/ABSAROKAS ON SUNDAY. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 064/087 060/089 060/092 062/093 061/091 062/089 062/091
    62/T    22/T    22/T    32/T    21/B    11/B    11/B
LVM 055/090 049/088 050/091 051/092 051/089 049/091 049/092
    62/T    22/T    22/T    32/T    22/T    22/T    22/T
HDN 065/090 061/094 059/096 061/097 061/095 062/093 062/096
    52/T    22/T    22/T    32/T    21/B    11/B    11/B
MLS 065/093 064/093 061/096 062/097 065/092 062/093 062/096
    21/B    22/T    22/T    21/B    21/U    11/B    11/B
4BQ 063/094 064/093 062/095 063/096 064/095 063/094 063/096
    22/T    22/T    22/T    21/B    21/U    12/T    22/T
BHK 060/090 060/089 058/094 059/093 062/089 057/088 057/090
    21/B    22/T    22/T    21/B    21/U    12/T    22/T
SHR 057/089 056/088 053/091 056/091 055/091 057/090 057/092
    42/T    22/T    22/T    31/B    21/B    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
      ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 4, 3:59 PM MDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
359 PM MDT SAT AUG 4 2007

MTZ028>042-056>058-063>068-WYZ098-099-052200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
359 PM MDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COOL FRONT WILL MOVE ACROSS THE AREA OVERNIGHT. SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL LIKELY PRODUCE GUSTY WINDS AND
POSSIBLY SMALL HAIL BUT LITTLE IN THE WAY OF RAINFALL. WIND GUSTS
UP TO 60 MPH WILL BE POSSIBLE IN AND NEAR THESE THUNDERSTORMS
INCREASING THE FIRE WEATHER THREAT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:59 PM MDTRed Flag WarningBYZBig Horn, Carbon, Gallatin, Golden Valley, Madison, Musselshell and 5 more7 hr
Aug 4, 4:43 PM MDTSevere Thunderstorm WarningBYZStillwater32 min
Aug 4, 4:56 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater34 min
Aug 4, 5:08 PM MDTSevere Thunderstorm WarningBYZYellowstone37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.